question-icon

What causes neuropathic pain in elderly?

default
Posted on Wed, 20 May 2015
Question: My mother aged 70 years is suffering from advanced neuropathy for which she is taking predmet 12 mg/day , neugaba-75 2 tab /day and other supporting vitamins.sHE IS A DIABETIC (90 FAST AND pp-185 )with glyciphage tab-500mg-twice a day.She is a hypothyroid for which she takes thyronorm75 mg/day.Please advice.She also takes corpril-5mg, corbisH and some tablets for Hypertension
doctor
Answered by Dr. Sudhir Kumar (57 minutes later)
Brief Answer:
Cause of neuropathy needs to be confirmed.

Detailed Answer:
Hi,

Thank you for posting your query.

I have noted the details of your mother.

The cause of neuropathy needs to be confirmed. The most common cause could be diabetes itself. In addition, we need to exclude CIDP (chronic inflammatory demyelinating polyradiculopathy), a type of neuropathy, where the nerve covering (myelin sheath) gets damaged.

This can be done with neurological examination, nerve conduction studies and nerve biopsy.

In diabetic neuropathy, neugaba (pregabalin) capsules are fine, and if needed, the dose may be increased to a maximum of 300 mg per day. Predmet is a steroid and it should be avoided in diabetic neuropathy, as it may increase the sugars.

For CIDP, steroids may be used.

I hope my reply has helped you.

I would be pleased to answer, if you have any follow up queries or if you require any further information.
     
Best wishes,     
Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, XXXXXXX
For DIRECT QUERY to me: http://bit.ly/Dr-Sudhir-kumar
My blog: http://bestneurodoctor.blogspot.com/



Above answer was peer-reviewed by : Dr. Pradeep Vitta
doctor
default
Follow up: Dr. Sudhir Kumar (16 hours later)
Sir,

Thanks for your immediate reply.
Let me clarify one thing.
My mother first had the symtoms(jan-2013) of acute pain in her palms followed by numbness in her feet.She did not have the feeling/sense that she rests her legs on ground due to which she found it difficult to walk.
Please note that at that time her sugar levels were75 and 115 with one tablet of gylciphage-500.
After carrying out various tests as advised by one the top pracising nuerologists in Malar-Fortis-chennai, it was concluded that she has CIDP-DM.
Many vitamin tablets and calcium tablets were given initially.
As the pain did not subside, she was given predmet-16 mg initially and it was incresaed to 32 mg after two months.
After three-four months predmet was gradually reduced in steps to 16 and further to 8 mg with the help of supporting drug Azoran-50mg(two tablets aday).
But Azoran had to be stopped after 7-8 months as her creatinine content and urea content got increased.Subsequently Predmet was again increased to 16 mg.
As her body weight and sugar levels started increasing,predmet was reduced to 12 mg and Nuegaba-75 (twice-a day) was prescribed along with other medicines mentioned in my earlier query.
All the General physicians in my locality are totally against the use of Steroids.
I would like to know from you whether it is possible to reduce/stop steroids by any means?
Her current side effects due to predmet are
1. Weight gain.
2.Increase in blood sugar levels.
3.Rasches in various places in her body.

Please advise.
Regards.

R.Balasubramanian
doctor
Answered by Dr. Sudhir Kumar (5 hours later)
Brief Answer:
IVIG is the best option.

Detailed Answer:
Thank you for getting back.

Thank you for providing more information.

Steroids are the primary treatment for CIDP, however, there are several side effects, and your mother is already having some of those side effects.

Today, IVIG (intravenous immunoglobulins) have become the first choice treatment for CIDP. It is given at a loading dose initially, then, the repeat injections can be given at intervals of 3-6 weeks.

They are safe, effective and very well tolerated.

Best wishes,

Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 6224 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes neuropathic pain in elderly?

Brief Answer: Cause of neuropathy needs to be confirmed. Detailed Answer: Hi, Thank you for posting your query. I have noted the details of your mother. The cause of neuropathy needs to be confirmed. The most common cause could be diabetes itself. In addition, we need to exclude CIDP (chronic inflammatory demyelinating polyradiculopathy), a type of neuropathy, where the nerve covering (myelin sheath) gets damaged. This can be done with neurological examination, nerve conduction studies and nerve biopsy. In diabetic neuropathy, neugaba (pregabalin) capsules are fine, and if needed, the dose may be increased to a maximum of 300 mg per day. Predmet is a steroid and it should be avoided in diabetic neuropathy, as it may increase the sugars. For CIDP, steroids may be used. I hope my reply has helped you. I would be pleased to answer, if you have any follow up queries or if you require any further information. Best wishes, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, XXXXXXX For DIRECT QUERY to me: http://bit.ly/Dr-Sudhir-kumar My blog: http://bestneurodoctor.blogspot.com/